Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 28, 2003, 6:39 PM CDT for Garza County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2003, 6:39 PM CDT (23:39 UTC)
- Expired
- Apr 28, 2003, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Garza County, TX
The radar
The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
978 WUUS54 KLUB 282339 SVRLBB TXC169-290030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 639 PM CDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARZA COUNTY IN NORTHWEST TEXAS * UNTIL 730 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH ALONG A LINE EXTENDING FROM 21 MILES NORTH OF JUSTICEBURG TO NEAR JUSTICEBURG...MOVING EAST AT 30 MPH. HAIL THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... JUSTICEBURG... LAKE ALAN HENRY... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3337 10133 3297 10143 3297 10105 3339 10106
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 5:55 PM CDT, 44 minutes earlier.
Area forecast discussion, Apr 28, 5:55 PM CDT, 44 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 555 PM CDT MON APR 28 2003 UPDATED ZONES TO REMOVE WATCH AND PRECIP FROM WESTERN ZONES. LINE OF STORMS CONTIUNES TO TRANSLATE TO THE EAST ATTM. XI PREVIOUS DISCUSSION DAY ONE... THE WEAK COLD FRONT THAT WAS SITUATED OVER CHILDRESS EARLIER THIS MORNING HAS WASHED NORTH. LOW CLOUDS DISSIPATED OVER THAT REGION JUST AFTER 16Z. AT 19Z ENHANCED HIGH BASED CU DEVELOPING OVER THE WESTERN FORECAST AREA WITH A FEW ECHOS SHOWING UP. THIS IS IN A REGION OF MOISTURE CONVERGENCE...HIGH CAPE AND A WEAKER CAP. LOW LEVEL WINDS ARE BACKED TO THE SOUTHEAST WITH MARGINAL DEW POINTS AROUND 50 DEGREES. TONIGHT THE LOW LEVEL JET WITH SOUTH/SOUTHEASTERLY 30 KT WINDS ARE EXPECTED TO ADVECT/HOLD IN JUICIER AIR OVER THE SOUTH PLAINS. SCATTERED STORMS ARE EXPECTED TO FORM LATER THIS AFTERNOON AND EARLY EVENING. LOOKING AT FORECAST SOUNDINGS...STORMS WILL BE HIGH BASED. UPPER FLOW IS WEAK AND STORMS COULD PRODUCE QUARTER SIZE HAIL AND DAMAGING WIND GUSTS. TUESDAY THE BROAD TROUGH OUT WEST WILL TRANSLATE OVER THE DESERT SOUTHWEST. DISTURBANCES IN THE SOUTHWEST FLOW COMING OUT OF MEXICO AS WELL AS THE DRYLINE BECOMING ACTIVE LATE IN THE DAY NEAR THE CAPROCK ESCARPMENT...WILL CAUSE A SLIGHT CHANCE OF STORMS TO DEVELOP LATE IN THE AFTERNOON. SEE SWODY2 FOR DETAILS FOR SLIGHT RISK AREA. DAYS TWO THROUGH SEVEN... DRY LINE WILL SLOSH AROUND THE CENTRAL SOUTH PLAINS AND LOW ROLLING PLAINS TUESDAY NIGHT WITH DRY LINE EXPECTED TO BE OVER THE SOUTHEASTERN SOUTH PLAINS/LOW ROLLING PLAINS EARLY WEDNESDAY MORNING. A 5H SHORTWAVE TROF OVER THE GREAT BASIN IS EXPECTED TO EJECT EASTWARD INTO THE CENTRAL PLAINS BY WEDNESDAY AFTERNOON DRIVING DRY LINE FURTHER EAST. THIS FEATURE WILL ALSO INTENSIFY THE SURFACE LOW OVER THE CENTRAL PLAINS PRODUCING WINDY CONDITIONS ACROSS THE REGION WEDNESDAY. A WEAK COLD FRONT WILL MOVE INTO THE AREA EARLY THURSDAY WITH THE DRY LINE OVER CENTRAL TEXAS. A FLAT RIDGE WILL MOVE ACROSS THE REGION THURSDAY AND FRIDAY WITH A NEAR ZONAL FLOW ACROSS THE REGION. UPPER FLOW WILL BECOME SOUTHWEST BY SATURDAY MORNING AS THE UPPER LEVEL LOW OFF THE OREGON COAST THURSDAY MOVES SOUTH TO JUST WEST OF SANTA MARIA CALIFORNIA BY SATURDAY MORNING. WITH UPPER RIDGE MOVING ACROSS THE REGION AND GULF MOISTURE BEING CUT OFF WILL GO WITH DRY FORECAST WEDNESDAY THROUGH FRIDAY. LEE SIDE TROF BEGINS TO DEVELOP OVER EASTERN NEW MEXICO LATE FRIDAY WITH A DRY LINE DEVELOPING EARLY SATURDAY AS THE UPPER LOW MOVES SOUTH. WITH DRY LINE IN THE AREA AND UPPER LOW MOVING INTO THE DESERT SOUTHWEST. WILL CONTINUE SLIGHT CHANCE POPS SATURDAY THROUGH SUNDAY NIGHT WITH PRECIPITATION ENDING AS UPPER LOW OPENS UP AND MOVES NORTHEAST INTO THE CENTRAL PLAINS WITH TROF AXIS OVER THE LOW ROLLING PLAINS BY EARLY MORNING MORNING. BY MONDAY MORNING DRY LINE IS EXPECTED TO BE OVER CENTRAL TEXAS WITH A PACIFIC COLD FRONT ACROSS SOUTHEAST ZONES. FCSTID = 08 FRIONA 54 85 50 81 / 40 00 10 00 TULIA 57 84 52 82 / 40 00 20 00 LUBBOCK 60 86 57 86 / 40 00 20 00 BROWNFIELD 59 86 58 86 / 40 00 10 00 CHILDRESS 62 86 60 85 / 30 20 30 00 ASPERMONT 63 84 63 87 / 30 20 30 00 .LUB...NONE.
Hazardous weather outlook, Apr 28, 11:30 AM CDT, 7 hours 9 minutes before
TXZ021>044-290000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT MON APR 28 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE SOUTH PLAINS AND ROLLING PLAINS AND PORTIONS OF THE EXTREME SOUTHERN PANHANDLE LATE THIS AFTERNOON AND TONIGHT. LARGE HAIL IS POSSIBLE. FACTORS CONTRIBUTING TO POSSIBLE THUNDERSTORM DEVELOPMENT INCLUDE THE DRYLINE WHICH IS EXPECTED TO MOVE EAST INTO THE AREA THIS AFTERNOON...A DISSIPATING FRONT OVER THE NORTHERN SOUTH PLAINS ...ABUNDANT LOW LEVEL MOISTURE...AND AFTERNOON HEATING. RELATIVELY WEAK STEERING WINDS IN THE ATMOSPHERE SHOULD CAUSE ANY STORMS WHICH DO DEVELOP TO MOVE EAST OR NORTHEAST 15 TO 20 MPH. .DAYS TWO THROUGH SEVEN... SEVERE CONVECTION MAY OCCUR TUESDAY AFTERNOON AND EVENING NEAR AND EAST OF THE CAPROCK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. JWL
In the hours before
Special weather statement, Apr 28, 3:37 PM CDT, 3 hours 2 minutes before
TXZ021>024-027>030-033>036-039>042-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 337 PM CDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 176 FOR A PORTION OF THE EXTREME SOUTHEAST TEXAS PANHANDLE AND SOUTH PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING COUNTIES... PARMER... CASTRO... SWISHER... BRISCOE... BAILEY... LAMB... HALE... FLOYD... COCHRAN... HOCKLEY... LUBBOCK... CROSBY... YOAKUM... TERRY... LYNN... AND GARZA. INCLUDING THE FOLLOWING CITIES... FRIONA... DIMMITT... TULIA... SILVERTON... MULESHOE... LITTLEFIELD... PLAINVIEW... FLOYDADA... MORTON... LEVELLAND... LUBBOCK... CROSBYTON... PLAINS... BROWNFIELD... TAHOKA AND POST. A SEVERE THUNDERSTORM WATCH MEANS THAN CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
Special weather statement, Apr 28, 5:54 PM CDT, 45 minutes before
TXZ021>024-027>030-033>036-039>042-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 554 PM CDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 176. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... PARMER... CASTRO... BAILEY... LAMB... COCHRAN... HOCKLEY... YOAKUM... AND TERRY. INCLUDING THE CITIES OF... FRIONA... DIMMITT... MULESHOE... LITTLEFIELD... MORTON... LEVELLAND... PLAINS AND BROWNFIELD. SEVERE THUNDERSTORM WATCH NUMBER 176 CONTINUES IN EFFECT UNTIL 9 PM FOR THE FOLLOWING COUNTIES... SWISHER... BRISCOE... HALE... FLOYD... LUBBOCK... CROSBY... LYNN... AND GARZA. INCLUDING THE FOLLOWING CITIES... TULIA... SILVERTON... PLAINVIEW... FLOYDADA... LUBBOCK... CROSBYTON... TAHOKA AND POST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
Local storm report, Apr 28, 6:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
0615 PM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 3 NE TAHOKA TX 66 MPH WIND GUST
04/28/03 LYNN TEXAS TECH - WEST TEXAS
MESONET
0509 PM 6 NW SHALLOWATER TX 0.75 IN HAIL
04/28/03 LUBBOCK
0507 PM 1 E REESE CENTER TX WIND DAMAGE
04/28/03 LUBBOCK POWER LINES DOWN
0440 PM 6 N BROWNFIELD TX WIND DAMAGE
04/28/03 TERRY POWER POLE SNAPPED. POWER
LINES DOWN
JWLSpecial weather statement, Apr 28, 6:30 PM CDT, 9 minutes before
TXZ043-044-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 630 PM CDT MON APR 28 2003 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 178 FOR A PORTION OF THE LOW ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES... KENT AND STONEWALL INCLUDING THE FOLLOWING CITIES... JAYTON AND ASPERMONT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:44 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 46 min |
| Apr 28, 4:52 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 38 min |
| Apr 28, 5:19 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 41 min |
| Apr 28, 5:25 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lubbock | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.